Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS Louisville, KY

May 10, 2004Fayette County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 10, 2004, 5:58 PM EDT for Fayette County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 5:58 PM EDT (21:58 UTC)
Expired
May 10, 2004, 6:45 PM EDT
In force
47 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Fayette County, KY

The radar

The Jackson,KY radar (KJKL), 111 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 102158
SVRLMK
KYC067-102245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
558 PM EDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN EAST CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LEXINGTON

* UNTIL 645 PM EDT

* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF LEXINGTON...MOVING NORTHEAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEXINGTON AROUND 615 PM EDT

THE EASTERN HALF OF FAYETTE COUNTY HAS THE HIGHEST POTENTIAL FOR 
SEVERE WEATHER AT THIS TIME.

HAIL TO NICKEL SIZE...INTENSE RAIN AND DAMAGING WINDS TO 65 MPH ARE 
LIKELY WITH THIS STORM. TAKE COVER IN A SECURE SHELTER UNTIL THE 
STORM HAS PASSED.

LAT...LON 3793 8448 3786 8441 3799 8434 3805 8430
          3811 8439 3821 8440 3813 8463 3801 8467

$$
XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:50 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 10, 2:50 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT MON MAY 10 2004

.SHORT TERM (TONIGHT THROUGH THURSDAY EVENING)...

.SHORT TERM:
DIGGING TROF OF LOW PRESSURE INTO NRN AND CNTRL ROCKIES CONTINUES TO
EVOLVE. IN THE ERN U. S. THERE IS A RESULTING WARM RDGE BLDGNG JUST
TO ENE OF FA. FOR CNTRL KY...WE WILL HAVE A MORE OR LESS LIGHT SWRLY
FLOW IN THE MID AND UPPER LEVELS. MODELS ALSO CONT TO SHOW A SERIES
OF WK IMPULSES ROTATION NORTHEAST ACROSS FA FROM ERN TX. IN THE
LOWER LEVELS A SUSTAINED SRLY FLOW OF WARM MOIST AND UNSTABLE GULF
AIR ACROSS FA NEXT FEW DAYS AT LEAST.

REMNANTS OF FIRST ERN TX IMPULSE PASSING ACROSS FA THIS AFTN INTO
TONIGHT. ONLY SCTD TRW TO SHOW FROM THIS. NEXT SYS TO IMPACT FA IS
DURG THE WED INTO WED NIGHT TIME FRAME ...WILL BOOST THE WED AFTN POPS
TO REFLECT THIS.

ONLY SMALL ADJUSTMENT TO CURRENT FCST TRENDS OF TEMPS AND POPS WERE
MADE.

.IN THE EXTENDED (THURSDAY NIGHT THROUGH MONDAY)...

VERY PERSISTENT PATTERN REMAINS THU NITE WITH LARGE RIDGE ACROSS THE
EAST COAST AND A DEEP TROUGH IN THE MOUNTAIN WEST...WILL CONTINUE
INTO EARLY SAT WITH ABOVE NORMAL TEMPS AND DIURNAL TSTORMS/SHOWER
ACTIVITY. TROUGH WILL MOVE ACROSS THE GREAT LAKES DURING SUNDAY WITH
A COLD FRONT WILL NEAR AREA SAT BUT FLATTEN OUT NORTH OF THE AREA BY
MON...ALLOWING FOR CONTINUING AB NORMAL TEMPS AND BETTER COVERAGE
OF TSTMS/SHWRS SAT AND SUN. SOME SLIGHT DISAGREEMENT BTW LONG RANGE
MODELS AND ENSEMBLES WITH THE PLACEMENT OF THE FRONT AT THE END OF
THE PERIOD...WILL STAY WITH A MORE NORTHERLY POSITION ACROSS
ILL/IND/OH AND THEREFORE ABV NORM TEMPS AND CHANCE PRECIP EACH DAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, May 10, 5:15 PM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
515 PM EDT MON MAY 10 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111000-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
515 PM EDT (415 PM CDT) MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.
A FEW STRONG THUNDERSTORMS WILL OCCUR THIS EVENING, WITH SMALL HAIL,
GUSTY WINDS, AND TORRENTIAL DOWNPOURS POSSIBLE. SOME LOCALIZED
FLOODING WILL ALSO BE POSSIBLE WHERE THE STORMS PERSIST. THE
ACTIVITY SHOULD DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY THROUGH SUNDAY, AS A SERIES OF UPPER LEVEL
DISTURBANCES LIFT NORTHEAST OUT OF THE SOUTHERN PLAINS. THE BEST
CHANCES FOR THUNDERSTORMS APPEARS TO BE SATURDAY AND SUNDAY AS A
COLD FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JB

In the hours before

Special weather statement, May 10, 3:42 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 PM EDT MON MAY 10 2004

INZ079-KYZ029>043-048-102100-
ANDERSON KY-BOURBON KY-BULLITT KY-FAYETTE KY-FRANKLIN KY-HARRISON KY-
HENRY KY-JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-NICHOLAS KY-
OLDHAM KY-SCOTT KY-SHELBY KY-SPENCER KY-TRIMBLE KY-WOODFORD KY-
INCLUDING THE CITIES OF...CYNTHIANA...FRANKFORT...LEXINGTON...
LOUISVILLE...SHELBYVILLE...VERSAILLES
342 PM EDT (242 PM EST) MON MAY 10 2004

...STRONG STORMS IN THE AREA...

SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS AREAS BETWEEN
LOUISVILLE AND LEXINGTON THROUGH 5 PM EDT. LOCATIONS SUCH AS
JEFFERSONTOWN, GEORGETOWN, NEW CASTLE, AND SHELBYVILLE MAY SEE SOME
OF THESE STORMS IN THE VICINITY. HAIL TO HALF-INCH IN DIAMETER,
FREQUENT CLOUD TO GROUND LIGHTNING, GUSTY WINDS, AND TORRENTIAL RAINS
WILL OCCUR WITH THESE STORMS. THE GENERAL MOTION OF THESE CELLS IS TO
THE NORTHEAST AT 20 TO 30 MPH.

XXV
Special weather statement, May 10, 4:52 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
452 PM EDT MON MAY 10 2004

KYZ029>043-047>049-102230-
ANDERSON KY-BOURBON KY-BULLITT KY-CLARK KY-FAYETTE KY-FRANKLIN KY-
HARRISON KY-HENRY KY-JEFFERSON KY-JESSAMINE KY-MERCER KY-NICHOLAS KY-
OLDHAM KY-SCOTT KY-SHELBY KY-SPENCER KY-TRIMBLE KY-WOODFORD KY-
INCLUDING THE CITIES OF...CYNTHIANA...FRANKFORT...HARRODSBURG...
LEXINGTON...LOUISVILLE...SHELBYVILLE...VERSAILLES...WINCHESTER
452 PM EDT MON MAY 10 2004

...STRONG STORMS CONTINUE ACROSS PARTS OF NORTH-CENTRAL KENTUCKY...

SCATTERED STRONG STORMS WILL CONTINUE FROM LOUISVILLE METRO...NORTH
AND EAST ACROSS NORTH-CENTRAL KENTUCKY AND INTO THE BLUEGRASS OF
EAST-CENTRAL KENTUCKY. THESE STORMS WILL ALSO AFFECT LAGRANGE,
BEDFORD, GEORGETOWN, NEW CASTLE, PARIS, AND METRO LEXINGTON. PEA-
SIZED HAIL IS LIKELY TO OCCUR WITH SOME OF THESE STORMS...AS WELL AS
HEAVY RAINFALL, FREQUENT LIGHTNING, AND GUSTY WINDS TO ABOUT 30 MPH.
THE GENERAL MOTION OF THESE CELLS IS TO THE NORTHEAST AT 20 TO 30
MPH. LOCALIZED URBAN AND STREAM FLOODING WILL BE POSSIBLE DUE TO THE
HEAVY RAIN.

JB
Local storm report, May 10, 5:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
552 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     2 NNE LA GRANGE         38.43N 85.36W
05/10/2004                   OLDHAM             KY   LAW ENFORCEMENT

            TREES DOWN JUST NE OF LA GRANGE NEAR OLD SLIGO ROAD AND
            HWY 53.

&&

JB
Local storm report, May 10, 5:54 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
554 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 NNE LA GRANGE         38.43N 85.36W
05/10/2004  0.75 INCH        OLDHAM             KY   PUBLIC

            NEAR OLD SLIGO RD AND HWY 53

&&

JB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:35 PM EDTFlash Flood WarningLMKJefferson85 min
May 10, 7:10 PM EDTFlash Flood WarningLMKClark80 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.